Illinois, 2002High Wind in Illinois, December 18, 2002
December 18, 2002 · NWS ILX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 18, 2:00 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 18, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST WED DEC 18 2002
PLENTY OF SHORT TERM CHALLENGES INCLUDING SVR WX THREAT THIS
EVENING...CLEARING TRENDS...PCPN CHANCES AND HEAVY RAIN THREAT.
LATEST SFC ANALYSIS INDICATING THE MAIN SFC LOW ACROSS IS OVER
S/CENTRAL MN. MODELS SIMILAR IN MOVING THE LOW AND ASSOCIATED COLD
FRONT SLOWLY. VERY STRONG PRESSURE GRADIENT ACROSS MOST OF THE OHIO
VALLEY AND CENTRAL PLAINS STATES. SAT PICS SHOWING BIG DRY SLOT OVER
W 1/2 OF MO AND SW IA. MODELS DO NOT APPEAR TO BE HANDLING THE DRY
SLOT VERY WELL AND ALL MODELS INDICATE THE DRY AIR WILL REMAIN JUST
WEST OF THE CWA. LOCATION OF THE DRY SLOT WILL HAVE DRAMATIC IMPACT
ON HOW TO HANDLE TONIGHTS FCST.
ALL THE INGREDIENTS SEEM IN PLACE FOR AT LEAST ISOLATED SVR THREAT
LATE AFTERNOON/EVENING. MAIN LIMITING FACTOR RIGHT NOW IS THE FACT
THAT CLOUDS HAVE LIMITED ISOLATION THUS FAR TODAY...BUT SOME
CLEARING IS TRYING TO MAKE ITS WAY INTO THE WESTERN PORTIONS OF THE
CWA ATTM. HEAVY RAINS ALSO A THREAT ESP ACROSS THE SOUTHERN MOST
ZONES. WILL MAKE MENTION IN THE ZONE FCST. MAY HAVE TO MAKE LAST
MINUTE TWEAKS TO FCST BASED ON LATEST SAT PICS AND RADAR TRENDS.
MAIN SFC LOW ONLY TO SLOWLY MAKE ITS WAY TO THE NORTH THROUGH
TOMORROW. WILL CONTINUE WITH CHC OR SLIGHT CHC POPS IN THE MORNING
FOR LINGERING ACTIVITY...ESP IN THE SE. COOLER TOMORROW BEHIND THE
FRONT. THEN THE AREA IS TO REMAIN IN A BIT OF A LULL UNTIL SAT
EVENING. NOT QUITE SURE WHAT TO MAKE OF THE AVNS LIGHT PCPN SAT
EVENING ACROSS THE SOUTHERN ZONES...BUT IT HAS BEEN CONSISTENT WITH
THE FEATURE. I HAVE INCR THE CLOUDS IN THE DATABASE AND WILL MAKE
MENTION OF FLURRIES ACROSS THE SOUTHERN ZONES AT LEAST.
NEXT CHALLENGE THEN COMES ALONG ABOUT CHRISTMAS EVE. MRF MORE
PROGRESSIVE WITH SOUTHERN STREAM SYSTEM THAN THE OTHER MED RANGE
MODELS. HOWEVER...ENSEMBLE MEANS DO SEEM TO SUPPORT A MORE
PROGRESSIVE SOLUTION SO WILL LEAN THAT WAY BUT WITH LOW CONFIDENCE.
TEMPS/THICKNESS APPEAR COLD ENUFF FOR THE PCPN TO BE AT LEAST OF
THE MIXED VARIETY. ONCE AGAIN AMOUNTS APPEAR TO BE LIGHT AND MAINLY
ACROSS THE SOUTHERN ZONES...OR ALONG AND SOUTH OF I-70.
APPEARS TO BE PC AND DRY ON CHRISTMAS DAY...ALL IN ALL CHANCES DONT
LOOK TOO GOOD FOR A WHITE CHRISTMAS...HOWEVER THINGS COULD CHANGE
CONSIDERING THE WEAKNESS THAT THE MODELS HAVE TRYING TO PHASE THE
NORTHERN AND SOUTHERN JET STREAMS.
HAVE WENT WITH A BLEND OF THE MODELS FOR THE FCST PACKAGE.
MOS DATA SIMILAR AND WILL USE A BLEND WHERE DIFFERENCES DO EXIST.
DIDNT MAKE ANY MAJOR CHANGES TO THE DATABASE/GRIDS. LOWERED OR
TWEAKED TEMPS HERE AND THERE...SMOOTHED OUT SOME OF THE SKY COVER
FCSTS. NO MAJOR CHANGES TO THE POP FIELDS. ADDED CHC OF FLURRIES
ACROSS S 1/2 SAT NIGHT AND MADE PCPN TYPE MIXED ON TUE. ADDED NEW
DAY 7.
GRIDS HAVE BEEN SENT.
PRELIMINARY CCF NUMBERS FOR COORDINATION PURPOSES.
SPI EB 042/047/029/040 035 27721
PIA EB 041/045/026/038 032 27721
DEC EB 044/048/029/040 035 27721
CMI EB 044/048/027/038 034 27731
MTO EB 046/052/030/040 036 27731
LWV EB 048/054/032/042 037 27831
.ILX...NONE.
HALL
Hazardous weather outlook, Dec 18, 10:55 AM CST, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST WED DEC 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG SYSTEM IN THE PLAINS WILL MOVE SLOWLY TOWARD THE AREA THIS
AFTERNOON. THIS SYSTEM WILL INTERACT WITH WARM MOIST AIR ALREADY
OVER THE AREA TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE...CONTAINING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
BYRD
High Wind, Coles
- When
- December 18, 4:20 PM CST to 4:25 PM CST
- Where
- Coles forecast zone
- Measured
- 38 kt (44 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
In Mattoon, high gradient winds blew a 6 foot section of roof off of the high school gym. Several trees and power lines in the area were blown down as well. No injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, December 18, 20021 death · 13 injured · F3 · 1 event
- Tornado in Missouri, December 18, 20021 death · 7 injured · $138,000 · F1 · 1 event
- Winter Storm in Arizona, December 18, 20021 death · 5 injured · 2 events
- Tornado in Louisiana, December 18, 2002$1.0 million · F2 · 1 event
- Tornado and Flash Flooding in Arkansas, December 18, 20022 injured · $797,000 · F0 · 10 events
- Tornado in Missouri, December 18, 20021 injured · $500,000 · F1 · 1 event
- Tornado in Missouri, December 18, 20021 injured · $43,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$50,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$75,000 · F0 · 1 event
- Tornado in Arkansas, December 18, 20022 injured · F1 · 1 event
- Flash Flood in Louisiana, December 18 to 19, 2002$60,000 · 1 event
- Tornado in Missouri, December 18, 2002$2,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324317.